Indiana, 2005

Flooding in Indiana, February 16 to 25, 2005

February 16 to 25, 2005 · NWS LOT · 6 events in 4 counties and zones

Precipitation over Northern Illinois and Northwest Indiana was above normal during the month of February. Many stages on rivers were high at the beginning of February from flooding in January.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Precipitation over Northern Illinois and Northwest Indiana was above normal during the month of February. Many stages on rivers were high at the beginning of February from flooding in January. A combination of rain and snowmelt resulted in rises above flood stage at several locations.A storm system February 12 produced between ½ to 1 inch of rainfall over portions of the Kankakee River Basin. This rainfall combined with snowmelt resulted in flooding. The flooding was limited primarily to forest preserve lands, park areas, and agricultural lands immediately adjacent to the river.Location Flood Stage From To Crest Level Date TimeDunns Bridge 10 2/17 2/25 11.04 2/20 23:00Kouts 11 2/16 2/25 12.06 2/20 23:00Shelby 9 2/08 into March 11.19 2/22 19:00

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 16, 5:00 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 5:00 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
500 AM CST WED FEB 16 2005

.DISCUSSION...
FOCUS THIS GO AROUND DEALT WITH AN OVERALL DROP TO TEMPS AND A
PUSH/PULL OF POPS FOR FRI AND SUN.

FIRST AS AN ASIDE...AN INTRIGUING, YET NOT UNCOMMON EVENT
OCCURRED OVER THE ERN THIRD OF THE CWA YESTERDAY BETWEEN 21-23
UTC. PER OBSERVED DATA AND NWP OUTPUT IT APPEARS FAST RIMING OF
ICE CRYSTALS WITHIN A RELATIVELY SHALLOW, SATURATED LAYER ALLOWED
FOR RAPID CHARGE SEPARATION WHICH LEAD TO THE OBSERVED IC AND CG
LIGHTNING. A PORTION OF THE PROCESS WAS SAMPLED BY THE LOT 88D
ENHANCED REGION OF POWER RETURN ASSOC WITH THE RELATIVELY LARGE
SNOW FLAKES (BRIGHT BANDING). PRELIM DATA ANALYSIS INDICATES CSI
MAY HAVE BEEN THE DRIVING COMPONENT NORTH OF THE LLVL COLD
FRONT/BAROCLINIC ZONE.

SFC TEMPS HAVE BEEN LOWERED ACROSS THE BOARD THROUGH FRI TO
REFLECT LOW-LVL CAA THAT IS NOW UNDERWAY. UTILIZING H925 THETA-E
AS A PROXY TO TRACE THE LLVL AIRMASSES, A SCNDRY COLD FRONT MOVES
ACROSS THE REGION THR AFTERNOON AND EVENING UNDERNEATH CONTINUED
NW FLOW AND NVA. TEMPS FRI MORNING SHOULD BE THE COLDEST OF THE
NEXT FOUR DAYS...ESPECIALLY ACROSS THE NW CORNER OF THE CWA. I
HAVE REMOVED POPS FOR FRI AS DPROG/DT OF THE EC CONTINUES TO KEEP
PRECIP ASSOC WITH A CLIPPER WELL NORTH AND EAST OF THE CWA. THE
GFS AND ETA HAVE NOW PICKED UP ON A DRY SOLUTION AS WELL.

FOR SAT A LLVL RIDGE AXIS TRANSLATES ACROSS THE CWA WITH RETURN
FLOW BECOMING ESTABLISHED LATE ON SAT OR SAT EVENING. IT WILL
TAKE SOME TIME FOR THE RECYCLED MODIFIED CP PBL AIRMASS TO MIX
AND ADVECT NORTH OF THE CWA BEFORE LLVL WAA COMMENCES. HAVE
WARMED TEMPS FOR SUN AS THE EC AND GFS TRACK AN MID/UPR-LVL LOW
JUST NORTH OF THE CWA LATE ON SUNDAY. AS A RESULT HAVE GONE WITH
RAIN FOR SUNDAY THEN A CHANGE OVER TO SN SUNDAY NIGHT BEHIND THE
DEPARTING SYSTEM. LEFT MON-TUE DRY FOR NOW BUT THERE ARE
INDICATIONS IN THE GFS FOR SOME SN ON MON ASSOC WITH A SCNDRY
S/WV TROUGH PASSAGE.

AEP

&&

.AVIATION DISCUSSION FOR 12Z TAFS...

NOW ON POST-FRONTAL SIDE WITH CAA FILTERING IN AND CLEARING
OUT...ALMOST. APPEARS TO BE A BAND OF CLOUDS AROUND 2K DROPPING DOWN
FROM WI WHILE MOVING EAST. SHUD BE ENUF SUBSIDENCE TO BREAK THIS UP
BUT HAS NOT APPEARED TO HAVE DONE SO. THIS BAND REACHING RFD AROUND
13Z AND ORD...IF IT STILL HOLDS UP...AT 18Z...AND LASTING FOR
SEVERAL HOURS BEFORE CLEARING AGAIN BEFORE DARK AS ANTICYCLONIC FLOW
BECOMES MORE PROMINENT. WITH DECENT ADIABATIC DOWNSLOPE...SHUD GET
BRISK NW WINDS TO 20 MPH THIS AFTN...DROPPING OFF TO 10 KTS NEAR
NIGHTFALL. NIGHTTIME HOURS SHOULD BE RELATIVELY CLEAR WITH WEST
WINDS AROUND 10 KNTS.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Feb 16, 5:00 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 AM CST WED FEB 16 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019-171200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 AM CST WED FEB 16 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-171200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 AM CST WED FEB 16 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY AND THURSDAY NIGHT DUE
TO WAVES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Porter

When
February 16, 10:24 AM CST to February 25, 6:30 AM CST
Where
Porter forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Kankakee River Flooding

Flood, Jasper

When
February 16, 10:24 AM CST to February 25, 6:30 AM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.050, -86.500

Kankakee River Flooding

Flood, Lake

When
February 16, 3:15 PM CST to February 25, 11:59 PM CST
Where
Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.733, -84.917

Kankakee River Flooding

Flood, Newton

When
February 16, 3:15 PM CST to February 25, 11:59 PM CST
Where
Newton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

Kankakee River Flooding

Flood, Porter

When
February 17, 1:00 AM CST to February 24, 8:00 PM CST
Where
Porter forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Kankakee River Flooding

Flood, Jasper

When
February 17, 1:00 AM CST to February 24, 8:00 PM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.050, -86.500

Kankakee River Flooding

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433076, 5433077, 5433075, 5433078, 5433079, 5433080.